Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

July 28, 2021Scotland County, North Carolina

NWS Raleigh, NC issued this special weather statement at Jul 28, 2021, 5:06 PM EDT for Scotland County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2021, 5:06 PM EDT (21:06 UTC)
Expired
Jul 28, 2021, 6:00 PM EDT
In force
54 min
Issued by
NWS Raleigh, NC

County Scotland County, NC

The radar

The Raleigh/Durham radar (KRAX), 134 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1406 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1406 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

852 
WWUS82 KRAH 282106
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
506 PM EDT Wed Jul 28 2021
 
NCZ083>085-282200-
Scotland NC-Anson NC-Richmond NC-
506 PM EDT Wed Jul 28 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SCOTLAND...SOUTHEASTERN
ANSON AND SOUTHEASTERN RICHMOND COUNTIES UNTIL 600 PM EDT...

At 505 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Rockingham to 9 miles
northeast of Laurinburg. Movement was south at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Laurinburg, Rockingham, Hamlet, Maxton, Dobbins Heights, Wagram,
Gibson, East Laurinburg, Diggs and Laurel Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central North Carolina.

LAT...LON 3480 7968 3481 7995 3500 7991 3494 7935
      3489 7935 3485 7934 3482 7936 3477 7933
      3464 7945 3463 7947
TIME...MOT...LOC 2105Z 001DEG 12KT 3494 7983 3489 7940 

$$

Green

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jul 28, 5:01 PM EDT, 5 minutes earlier.

Area forecast discussion, Jul 28, 5:01 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
501 PM EDT Wed Jul 28 2021

.SYNOPSIS...
An upper level and surface trough will cross central and eastern NC
tonight. Sinking and warming air and northwesterly flow, around sub-
tropical high pressure over the central United States, will
otherwise result through Thursday. A cold front will approach from
the north Friday, then stall over southern NC Saturday. Another
stronger cold front is expected to push into the region early next
week, with cooling temps and a better chance of rainfall.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 345 PM Wednesday...

A mid/upper shortwave is currently moving to the east of the area.
Behind the shortwave the flow aloft has turned NNW, resulting in
lower PW values of 1 to 1.75 inches advecting into the area, evident
from the dry air aloft on water vapor imagery. However, surface dew
points are still very moist outside of the NW Piedmont, as high as
the mid-to-upper-70s in the SE. Also, surface heating into the lower-
to-mid-90s, along with cooling at 500 mb, has resulted in plenty of
instability across the region, especially in the east where SBCAPE
is 3000-4000 J/kg. A lee trough is also analyzed across central NC,
with a resulting surface convergence axis from about IXA down to RDU
and AFP. Thunderstorms are beginning to develop along this axis,
some of which are becoming strong to severe, and the SPC has issued
a severe thunderstorm watch from Raleigh south and east. The main
threat here will be damaging winds thanks to plenty of dry air aloft
and DCAPE as high as 1500 J/kg. Heavy rain and minor urban and poor
drainage flooding will also be possible as the storms are slow
moving. Another cluster of storms currently over NE NC will move SSW
and affect the Coastal Plain this evening. All of this has increased
confidence from earlier, so increased POPs to likely along and SE of
the convergence axis.

Any convection should quickly die off after sunset due to a lack of
shear and upper forcing. Low-level moisture trapped beneath dry air
and subsidence aloft will likely result in the development of fog
and low stratus again by early tomorrow morning on the eastern side
of the lee trough, with the best chance in the Coastal Plain. Lows
will be in the upper-60s to lower-70s.

&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
As of 445 PM Wednesday...

With the shortwave trough moving completely out of the area, and the
very strong mid/upper ridge over the Plains extending farther east,
height rises and NW flow aloft will result in mainly dry and hot
conditions on Thursday. Forecast highs are in the lower-90s NE to
upper-90s in the west where 1000-850 mb thicknesses will be highest.
Maximum heat indices of 100-105 are expected outside of the far
northern Piedmont, and similar to today the highest heat indices
look to be from about RDU down to FAY and AFP, where the combination
of dew points and temperatures will be highest. A couple of vort
maxes will dive SE from the Ohio Valley into VA and northern NC
around the periphery of the subtropical ridge, and a surface lee
trough will still be in place, so isolated showers and storms are
possible Thursday and Thursday night across the northern Piedmont.
Warm SW flow and low-level moisture will keep temperatures Thursday
night from getting below the 70s and may threaten record high
minimums at RDU and FAY.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 330 PM Wednesday...

A welcomed pattern change is on track for the long term. Very hot
weather will linger for one more day on Friday with a surface trough
across central NC, an approaching cold front and upper-level ridging
across the Plains. Dewpoints in the low to mid 70s and highs in the
low 90s N to upper 90s S will create heat index values in the low to
mid 100s for the southern half of the region, with some areas
approaching indices of 109 degrees. A Heat Advisory will likely be
needed for portions of the region on Friday. The cold front will
push across the area from the northwest Friday afternoon, and
combined with peak heating, could generate strong to locally severe
thunderstorms. SPC currently has the eastern half of the region in a
Marginal Risk for severe storms, with damaging wind gusts as the
main threat.

Lower thicknesses will follow behind the front and help moderate
highs for northern areas over the weekend with the mid 80s N to the
low 90s S. However, the cold front will stall to our south over the
weekend and maintain chances for showers and thunderstorms through
the period. The next best chance of precip will be Sunday as an
upper trough and stronger cold front push east across the area. By
Monday, highs will lower to the 80s and by Tuesday, could even dip
into the upper 70s for northern areas. Temps will be moderated mid-
next week from lower heights, but also increased cloud cover and
precip as an upper trough stalls over our region with low pressure
anchoring near the Great Lakes. Although highs will be 5-10 degrees
below seasonal normals early to mid next week, lows will only be
slightly below normal through the period.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 230 PM Wednesday...

Scattered cumulus is currently developing across much of the region
outside of the far NW Piedmont. Isolated showers and storms, along
with a cluster approaching from SE VA, will move SSW across central
and eastern parts of central NC (including RDU, FAY, and RWI) late
this afternoon into the evening, so introduced a TEMPO group at
these TAF sites to highlight this threat. Brief gusty winds and sub-
VFR visibilities will be possible with any storms. Any convection
will die off and/or move out of the area after 03z. Then areas of
fog/low stratus (with associated sub-VFR conditions) will again be
possible early tomorrow morning at FAY and RWI, maybe extending as
far west as RDU. Farther NW at INT/GSO, dry weather and VFR
conditions should prevail during the next 24 hours.

Outlook: Isolated showers and storms will be possible Thursday
afternoon into Thursday night, mainly in the far northern Piedmont,
as will low level wind shear conditions with the development of a 35-
40 kt southwesterly low level jet Thursday night. Scattered to
locally numerous showers and storms (with associated brief periods
of sub-VFR conditions) are then expected with the approach and
passage of a pre-frontal trough and cold front Friday afternoon and
evening, with the relative highest probability of occurrence over
the southern half of central NC. Isolated showers and storms are
possible on Saturday, becoming more widespread again on Sunday and
Monday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS/Badgett
NEAR TERM...Danco
SHORT TERM...Danco
LONG TERM...JJT
AVIATION...Danco/MWS
Hazardous weather outlook, Jul 28, 2:28 PM EDT, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
228 PM EDT Wed Jul 28 2021

NCZ010-023>025-040-073>076-083>086-291830-
Warren-Alamance-Orange-Durham-Chatham-Stanly-Montgomery-Moore-Lee-
Anson-Richmond-Scotland-Hoke-
228 PM EDT Wed Jul 28 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

The combination of heat and humidity will yield heat index values
between 100 and 105 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat index values between 100 and 105 degrees are expected again Thursday
and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>009-021-022-038-039-291830-
Person-Granville-Vance-Forsyth-Guilford-Davidson-Randolph-
228 PM EDT Wed Jul 28 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Heat index values in the mid 90s to near 100 degrees are expected
this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat index values in the mid 90s to near 100 degrees are expected
again Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ011-026>028-041>043-077-078-088-089-291830-
Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Harnett-Wayne-
Cumberland-Sampson-
228 PM EDT Wed Jul 28 2021

...SEVERE THUNDERSTORM WATCH 398 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

The combination of heat and humidity will yield heat index values
between 100 and 105 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat index values between 100 and 105 degrees are expected again Thursday
and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 28, 2:32 PM EDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Raleigh NC
232 PM EDT Wed Jul 28 2021

NCZ077-281900-
Harnett NC-
232 PM EDT Wed Jul 28 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HARNETT COUNTY UNTIL 300
PM EDT...

At 231 PM EDT, Doppler radar was tracking a strong thunderstorm near
Angier, or near Lillington. This storm was nearly stationary.

Wind gusts up to 40 mph will be possible with this storm.

Deadly cloud to ground lightning will also be possible with this
storm.

Locations impacted include...
Lillington, Angier, Coats, Raven Rock State Park, Buies Creek and
Duncan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central North Carolina.

LAT...LON 3538 7900 3557 7888 3552 7869 3550 7869
      3550 7866 3547 7865 3545 7862 3540 7860
      3539 7858 3536 7856 3535 7880
TIME...MOT...LOC 1831Z 009DEG 4KT 3547 7880

Kren
Local storm report, Jul 28, 3:22 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
322 PM EDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     TSTM WND DMG     2 SSE DUNCAN            35.54N 78.87W
07/28/2021                   HARNETT            NC   FIRE DEPT/RESCUE

            FIRE DEPARTMENT REPORTS POWER LINES DOWN AT
            OAKRIDGE RIVER ROAD AND AVERY SPENCE ROAD.

&&

NTL
Local storm report, Jul 28, 3:32 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
332 PM EDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     1 E DUNCAN              35.56N 78.86W
07/28/2021                   HARNETT            NC   BROADCAST MEDIA

            MEDIA REPORTS TREES AND POWER LINES DOWN
            NEAR OAK RIDGE DUNCAN ROAD.

&&

NTL
Special weather statement, Jul 28, 5:06 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
506 PM EDT Wed Jul 28 2021

NCZ083>085-282200-
Scotland NC-Anson NC-Richmond NC-
506 PM EDT Wed Jul 28 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SCOTLAND...SOUTHEASTERN
ANSON AND SOUTHEASTERN RICHMOND COUNTIES UNTIL 600 PM EDT...

At 505 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Rockingham to 9 miles
northeast of Laurinburg. Movement was south at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Laurinburg, Rockingham, Hamlet, Maxton, Dobbins Heights, Wagram,
Gibson, East Laurinburg, Diggs and Laurel Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central North Carolina.

LAT...LON 3480 7968 3481 7995 3500 7991 3494 7935
      3489 7935 3485 7934 3482 7936 3477 7933
      3464 7945 3463 7947
TIME...MOT...LOC 2105Z 001DEG 12KT 3494 7983 3489 7940

Green

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 2:32 PM EDTSpecial Weather StatementRAHHarnett28 min
Jul 28, 3:02 PM EDTSevere Thunderstorm WarningRAHHarnett43 min
Jul 28, 3:36 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Lee, Wake39 min
Jul 28, 4:42 PM EDTSevere Thunderstorm WarningRAHJohnston, Nash, Wake, Wayne, Wilson63 min
Jul 28, 5:43 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Wilson47 min
Jul 28, 5:45 PM EDTSevere Thunderstorm WarningRAHCumberland, Hoke, Sampson45 min
Jul 28, 6:27 PM EDTSevere Thunderstorm WarningRAHCumberland, Sampson27 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.